Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 7, 2019, 7:20 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2019, 7:20 AM HST (17:20 UTC)
- Expired
- Feb 8, 2019, 7:13 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWHW70 PHFO 071720 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 720 AM HST Thu Feb 7 2019 HIZ028-080630- /O.NEW.PHFO.WI.Y.0007.190207T1720Z-190208T1600Z/ Big Island Summits- 720 AM HST Thu Feb 7 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Friday. * WINDS...West 25 to 45 mph with localized gusts over 65 mph over the summits. * TIMING...Through 6 AM HST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Burke
3 follow-up statements
632 WWHW70 PHFO 080146 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 346 PM HST Thu Feb 7 2019 HIZ028-081500- /O.CON.PHFO.WI.Y.0007.000000T0000Z-190208T1600Z/ Big Island Summits- 346 PM HST Thu Feb 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...West 25 to 45 mph with localized gusts over 60 mph. * TIMING...Through 6 AM HST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ BURKE
571 WWHW70 PHFO 081347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Fri Feb 8 2019 HIZ001>021-090400- /O.NEW.PHFO.WI.Y.0008.190209T0000Z-190209T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala- 347 AM HST Fri Feb 8 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM HST SATURDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from 2 PM this afternoon to 6 AM HST Saturday. * WINDS...North 20 to 30 mph with localized gusts to 50 mph for Niihau, Kauai, Oahu, Molokai, Lanai, Kahoolawe and Maui. Winds will be strongest over and downwind of higher terrain, through valleys, and in areas near the coast which funnel the wind particularly well under a north flow regime. * TIMING...2 PM this afternoon through 6 AM Saturday. * IMPACTS...Winds this strong can bring down tree branches and cause local power outages. These strong winds can cause car doors to slam and make driving difficult, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ028-090400- /O.EXT.PHFO.WI.Y.0007.000000T0000Z-190209T0400Z/ Big Island Summits- 347 AM HST Fri Feb 8 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 35 to 55 mph with localized gusts to 65 mph for the Big Island summits. * TIMING...Through 6 PM this evening. Much stronger winds are expected to develop late tonight and Saturday, with winds increasing to warning levels. * IMPACTS...Winds this strong can cause car doors to slam and make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
996 WWHW70 PHFO 081713 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 713 AM HST Fri Feb 8 2019 HIZ028-090500- /O.UPG.PHFO.WI.Y.0007.000000T0000Z-190209T0400Z/ /O.NEW.PHFO.HW.W.0002.190208T1713Z-190209T0400Z/ /O.NEW.PHFO.HW.A.0001.190209T1600Z-190212T0400Z/ Big Island Summits- 713 AM HST Fri Feb 8 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. A High Wind Watch has also been issued. This High Wind Watch is in effect from Saturday morning through Monday afternoon. The Wind Advisory is no longer in effect. * WINDS...West 40 to 60 mph with localized gusts to 70 mph for the Big Island summits. Hazardous warning level winds in excess of 60 mph, with gusts in excess of 70 mph, are likely again Saturday through Monday. * TIMING...Through 6 PM this evening. Much stronger winds are expected to develop late tonight and Saturday, with winds increasing to warning levels. * IMPACTS...Winds this strong can make driving and hiking hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Travel to the summit areas should be delayed until winds subside. A High Wind Watch for the summits means there is the potential for a hazardous high wind event. Sustained winds of at least 56 mph or gusts of 66 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ HIZ001>021-090500- /O.CON.PHFO.WI.Y.0008.190209T0000Z-190209T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala- 713 AM HST Fri Feb 8 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM HST SATURDAY... * WINDS...North 20 to 30 mph with localized gusts to 50 mph for Niihau, Kauai, Oahu, Molokai, Lanai, Kahoolawe and Maui. Winds will be strongest over and downwind of higher terrain, through valleys, and in areas near the coast. * TIMING...2 PM this afternoon through 6 AM Saturday. Winds may drop below advisory levels Saturday before increasing again Saturday night into Sunday. * IMPACTS...Winds this strong can bring down tree branches and cause local power outages. These strong winds can cause car doors to slam and make driving difficult, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ R Ballard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 7, 7:20 AM HST, 0 minutes earlier.
Area forecast discussion, Feb 7, 7:20 AM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 720 AM HST Thu Feb 7 2019 .UPDATE... Winds over the Big Island summits have reached advisory criteria, thus a Wind Advisory has been issued through tonight. && .SYNOPSIS... A developing low pressure system north of the islands will bring clouds and showers, and a slight chance of thunderstorms, to the islands today. A cold front will move down the island chain later today and tonight as the low moves away, with strengthening northerly winds expected after the front passes. Windy conditions will develop through Friday, with very windy conditions and unsettled weather expected over the weekend as the low strengthens and moves back toward the islands. && .PREV DISCUSSION.../ISSUED 350 AM HST Thu Feb 7 2019/ A surface low developing several hundred miles N of the islands has shown increased organization in satellite imagery overnight, and is estimated to be near 26N 158W. The flow over the islands has responded to this cyclogenesis, with light to moderate W to SW winds prevailing. An ENE-WSW oriented trough in the middle to upper atmosphere is just N of the area, but is close enough to have eroded the subsidence inversion, with morning soundings indicating an unstable atmosphere. An eastward-moving short wave is seen in water vapor imagery about 350 miles W of Kauai, and is expected to pass over the islands today. A convergence band that brought a bout of heavy showers and thunderstorms to portions of the island chain overnight remains draped over Maui county and the Big Island, with areas of rain and embedded heavy showers continuing. Today we expect the developing surface low to track NE, allowing the existing convergence band to gradually slide E of the islands while a low-level boundary resembling a weak cold front moves in from the NW. Thunderstorms are possible along both of these boundaries today, and have been included in the forecast. As the cold front moves SE down the island chain later today and tonight, winds will shift to the N and gradually strengthen as high pressure builds to the distant NW. The short wave will move E of the area tonight and Friday, allowing the low to continue tracking NE and away from the islands. The high about 1100 miles NE of the islands will strengthen to near 1040 mb, and the low-level gradient will tighten in response. It is expected to become very windy, especially over the NW end of the island chain, beginning later Friday. This developing flow is expected to be very cool and dry, and with dew points plummeting into the upper 40's, any showers that develop are expected to be light. Friday night into Saturday, the low will track W along ~32N, and then S toward the islands along 158W, while the high remains nearly stationary. The strong and mostly dry N winds will back to the NW, and remain quite strong. How strong winds get will hinge on how close the low gets to the islands, with latest guidance indicating that a 985-990 mb low will be centered about 200-300 miles N of the islands on Sunday. A High Wind Warning may become necessary for large portions of the island chain as this occurs. With the low this close to the islands, associated bands of moisture will move over the islands in the strong NW flow Saturday night and Sunday. If deep convection were to develop within these bands, significant vertical wind shear could lead to strong thunderstorms. With the cold-core low so close to the islands, below-freezing temperatures (and potentially winter weather) are not only possible over the summits and upper slopes of the Big Island, but also over Mount Haleakala on Maui. Extremely strong winds will also impact the upper elevations. Overall, this low is shaping up to be a high-impact event, bringing multiple weather hazards, and significant threats to life and property. As such, we have attempted to highlight the most significant weather impacts in an ongoing Special Weather Statement (SPSHFO) - until such time that Watches and Warnings become appropriate. Guidance diverges somewhat as we head into next week, with ECMWF indicating the low will linger several hundred miles N of the islands well into the middle of next week, with the 12Z run then bringing the low directly over the islands. If this were to occur, the islands would be in for a prolonged period of unsettled and windy weather. The latest GFS solution also keeps the low around well into next week, but at a greater distance from the islands, with less impactful weather. && .AVIATION... The circulation around a surface low pressure system north of the western end of the island chain will continue to dominate the weather across the state through this evening. The close proximity of this feature will maintain unstable atmospheric conditions and light to moderate southwest to west winds over most of the area. Clouds and showers persist across most of the eastern half of the state early this morning. Additional clouds and showers will likely develop during the daytime hours. There is also a slight chance of thunderstorms across most of the state today. This is expected to bring periods of MVFR conditions due to low ceilings in clouds and reduced visibilities in showers and thunderstorms. AIRMET Sierra for mountain obscuration has been issued for the islands of Maui County and the leeward Big Island. This AIRMET may be needed for additional islands later today or tonight. Note that strengthening northerly winds are forecast to develop across the region later tonight after the low pressure system moves northeast of the state. These stronger winds may require AIRMET Tango for moderate low-level mechanical turbulence south and southeast of the higher terrain of some of the smaller islands starting early Friday morning. && .MARINE... A low has formed about 300 nm north of Honolulu near 26N158W. There are gentle to moderate south winds over the waters southeast of the islands and gentle to locally fresh southwest to west winds over the waters southwest of the islands. Fresh to strong southwest winds are developing north of the islands. The low is forecast to move northeast and rapidly strengthen. A front trailing southwest from the low will move southeast across the area today. North winds will spread east behind the front. As the low deepens, the north winds will become strong by tomorrow morning. Winds will reach gale force over the northern offshore waters Friday night and gales will likely persist through Sunday night. Storm force winds are possible over the northern offshore waters Saturday night. Winds over the coastal waters will reach Small Craft Advisory strength Friday, and strengthen to gale force in waters around Kauai County by Friday night. A High Surf Advisory is in effect for east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai due to a long-period northeast swell from off the west coast of North America. The advisory has been extended through early Friday morning. Surf from the current west northwest swell will remain below the advisory threshold. This swell will subside through Friday. A much larger west northwest swell expected Friday through Saturday will produce surf well above the High Surf Warning level for exposed north and west facing shores. By Saturday night, waves from the new storm low deepening north of the area will reach the coastal waters. Seas will become extremely high due to a combination of long period swell and large wind waves generated by strong winds over Hawaiian waters. There is a strong potential for harbor surges and coastal inundation along north and west facing shores over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Wind Advisory until 6 AM HST Friday for Big Island Summits. Gale Watch from Friday evening through Saturday afternoon for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters. && UPDATE...Burke PREV DISCUSSION...BIRCHARD AVIATION...HOUSTON MARINE...DONALDSON
In the hours before
Special weather statement, Feb 7, 4:03 AM HST, 3 hours 17 minutes before
Special Weather Statement National Weather Service Honolulu HI 403 AM HST Thu Feb 7 2019 HIZ001>028-080330- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 403 AM HST Thu Feb 7 2019 ...VERY STRONG WINDS AND COASTAL FLOODING POSSIBLE THIS WEEKEND... A potent low pressure system will move toward the islands from the north over the weekend, bringing multiple weather hazards. The low will send a powerful swell toward the islands that will impact exposed north and west facing shores with very high surf. Additionally, the combination of strong onshore winds and high surf will increase the potential for significant coastal flooding that could lead to property damage, road closures and beach erosion. The low will also bring strong and potentially damaging north to northwest winds, beginning late Friday and continuing through the weekend. While these winds are expected to be strongest over ridges and mountaintops, they will also accelerate downslope, impacting heavily populated areas. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:50 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 35 hr |
| Feb 6, 7:57 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Feb 6, 9:26 PM HST | Gale Watch | HFO | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.